Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 84, NWS Boston/Norton, MA

August 18, 2015Middlesex County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 18, 2015, 6:03 PM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2015, 6:03 PM EDT (22:03 UTC)
Expired
Aug 18, 2015, 6:45 PM EDT
In force
42 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Middlesex County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 55 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 10.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2015-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2015-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WUUS51 KBOX 182203
SVRBOX
MAC017-027-182245-
/O.NEW.KBOX.SV.W.0084.150818T2203Z-150818T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
603 PM EDT TUE AUG 18 2015

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WORCESTER COUNTY IN CENTRAL MASSACHUSETTS...
  CENTRAL MIDDLESEX COUNTY IN NORTHEASTERN MASSACHUSETTS...

* UNTIL 645 PM EDT

* AT 603 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER NORTHBOROUGH...OR OVER
  SHREWSBURY...AND WAS MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS IMPACTED INCLUDE...
  FRAMINGHAM...MARLBOROUGH...SHREWSBURY...ACTON...HUDSON...
  WESTBOROUGH...GRAFTON...SUDBURY...HOPKINTON...NORTHBOROUGH...
  WAYLAND...MAYNARD...SOUTHBOROUGH...WEST BOYLSTON...UPTON...STOW...
  BOLTON...BOYLSTON AND BERLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO
INDOORS AND STAY AWAY FROM WINDOWS.  DRIVERS SHOULD PREPARE FOR LOW
VISIBILITY AND AVOID FLOODED ROADS.

&&

LAT...LON 4221 7165 4235 7178 4247 7149 4237 7135
TIME...MOT...LOC 2203Z 239DEG 13KT 4231 7167 
$$

KJC
1 follow-up statement
730 
WWUS51 KBOX 182241
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
641 PM EDT TUE AUG 18 2015

MAC017-027-182250-
/O.EXP.KBOX.SV.W.0084.000000T0000Z-150818T2245Z/
WORCESTER MA-MIDDLESEX MA-
641 PM EDT TUE AUG 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WORCESTER AND
CENTRAL MIDDLESEX COUNTIES WILL EXPIRE AT 645 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 4221 7165 4235 7178 4247 7149 4237 7135
TIME...MOT...LOC 2236Z 239DEG 13KT 4231 7167 

$$

KJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:40 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 18, 4:40 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
440 PM EDT TUE AUG 18 2015

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS END EARLY THIS EVENING. WITH A
BROAD AREA OF HIGH PRESSURE OFFSHORE...LIGHT SOUTH WINDS OVER OUR
AREA WILL ENSURE THAT MUGGY CONDITIONS PERSIST ACROSS THE AREA
DURING THIS WEEK. ISOLATED SHOWERS ARE POSSIBLE ACROSS THE FAR
INTERIOR DURING WEDNESDAY AND THURSDAY. THEN UNSETTLED WEATHER IS
EXPECTED AHEAD OF AN APPROACHING COLD FRONT WHICH MAY STALL ACROSS
THE REGION OVER THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
4 PM UPDATE...RADAR SHOWS ISOLATED TO SCATTERED SHOWERS/T-STORMS
CONTINUE...WITH MAIN FOCUS IN THE BOSTON AREA FROM INTERACTION OF
SHOWERS/T-STORMS AND ASSOCIATED OUTFLOW BOUNDARIES WITH THE SEA
BREEZE FRONT. THE SHOWERS/THUNDERSTORMS ARE EXPECTED TO COME TO AN
END DURING EARLY THIS EVENING...WITH THE LOSS OF DAYTIME HEATING
AND LIMITED SYNOPTIC FORCING.

FORECAST PROBLEM FOR TONIGHT WILL BE HOW MUCH LOW CLOUDS AND FOG
FORM. SOME MODEL GUIDANCE IS INDICATING LOW CLOUDS WILL OVERSPREAD MUCH
OF SNE OVERNIGHT. AREAL COVERAGE AND EXTENT OF THE LOW CLOUDS AND
FOG ARE STILL NOT A CERTAINTY...BUT LOW CLOUD DEVELOPMENT LOOKS
LIKELY SO WILL CONTINUE FORECAST WITH A GRADUAL INCREASE IN CLOUDS
OVERNIGHT...WITH THE MOST CLOUD COVER OVER SOUTH COASTAL AREA. LOW
TEMPS WILL BE IN THE UPPER 60S TO LOWER 70S AND IT AGAIN WILL BE
MUGGY.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
WEDNESDAY...

WHILE THERE IS STILL SOME UNCERTAINTY ON THE EXTENT OF LOW CLOUDS
AND FOG FORMING TONIGHT...BUT DURING WEDNESDAY MORNING ANY LOW
CLOUD/FOG WILL GRADUALLY LIFT/DISSIPATE DURING THE MORNING.
ANTICIPATING MOSTLY SUNNY SKIES FOR THE AFTERNOON. MODELS SHOW
WEAK RIDGING ALOFT DURING THE DAY...AND BUFKIT MODEL SOUNDINGS
SHOWING THE AIR COLUMN BEING WARM ENOUGH ALOFT TO HINDER MOST
CONVECTION. MOISTURE IS MORE LIMITED AS WELL...WITH PWATS ONLY
AROUND AN INCH. A SPOT SHOWER OR TWO IS POSSIBLE IN THE WESTERN
ZONES...INFLUENCED BY THE TERRAIN...SO WILL CONTINUE SLIGHT
CHANCE POPS OUT THERE. A FEW SPOTS MAY HIT 90 DEGREES AGAIN...BUT
FOR MOST OF THE AREA HIGHS IN THE MID AND UPPER 80S ARE EXPECTED.
CONTINUED QUITE MUGGY WITH DEWPOINTS IN THE MID 60S TO LOW 70S.

WEDNESDAY NIGHT...

WHILE MAINLY DRY CONDITIONS ARE EXPECTED...THE POTENTIAL EXISTS
FOR AREAS OF LOW CLOUDS AND FOG TO FORM ONCE AGAIN.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGHLIGHTS...
* WARM AND MUGGY CONDITIONS PERSIST THROUGHOUT THIS WEEK
* SHOWERS AND THUNDERSTORMS POSSIBLE WITH WEAK FRONT THU AND FRI
* UNSETTLED WEATHER CONTINUES AS THIS FRONT STALLS NEAR OUR REGION

18/12Z MODELS REMAIN IN GOOD AGREEMENT THROUGH THIS PORTION OF THE
FORECAST. AN UPPER LEVEL RIDGE JUST OFFSHORE KEEPS SOUTHERN NEW
ENGLAND IN WARM...MUGGY...SOUTHWESTERLY FLOW. A WEAK COLD FRONT
WILL MOVE TOWARD SOUTHERN NEW ENGLAND FRIDAY...BEFORE STALLING
SOMEWHERE NEAR OUR REGION AND PROVIDING A FORCING MECHANISM FOR
SHOWERS AND THUNDERSTORMS THROUGH THIS WEEKEND. THE BIG QUESTION
IS WHERE EXACTLY DOES IT STALL.

THURSDAY...SHOWERS ARE POSSIBLE ACROSS THE NORTHWESTERN PORTIONS
OF SOUTHERN NEW ENGLAND. TEMPERATURES DROP A FEW DEGREES...BUT
HUMID CONDITIONS CONTINUE.

FRIDAY THROUGH SUNDAY...A WEAK COLD FRONT MOVES INTO SOUTHERN NEW
ENGLAND FRIDAY...STALLING ACROSS SOMEWHERE IN OUR AREA THROUGH
THIS WEEKEND. THIS WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS
WITH THE MAIN THREATS BEING HEAVY RAIN AND LIGHTNING. WITH
PRECIPITABLE WATER VALUES RUNNING NEAR OR ABOVE 2 INCHES DURING
THIS TIME...URBAN AND POOR DRAINAGE FLOODING REMAINS A STRONG
POSSIBILITY. HOWEVER...WEAK WINDS THROUGH THE COLUMN AND POOR MID
LEVEL LAPSE RATES INDICATE THAT SEVERE WINDS OR HAIL ARE UNLIKELY.

MONDAY AND TUESDAY...LATEST INDICATIONS ARE THAT THE STALLED FRONT
FINALLY DISSIPATES. WILL HAVE TO KEEP AT LEAST A CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE FORECAST THOUGH...AS ANOTHER COLD FRONT
SHOULD APPROACH FROM THE WEST DURING THIS TIME.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /TODAY THROUGH WEDNESDAY/...

LATE THIS AFTERNOON...MODERATE TO HIGH CONFIDENCE. MAINLY VFR
CONDITIONS BUT SCATTERED SHOWERS/THUNDERSTORMS THIS AFTERNOON WILL
RESULT IN LOCALIZED LOWER CIGS/VSBYS. ACTIVITY WILL BE HIT AND
MISS...SO MANY LOCATIONS MAY REMAIN DRY. THE TERMINAL MOST
AFFECTED IS BOS/LOGAN...DUE IN LARGE PART TO THE PRESENCE OF THE
SEA BREEZE FRONT.

TONIGHT...MODERATE CONFIDENCE.  ANY LEFT OVER SCATTERED
SHOWERS/THUNDERSTORMS SHOULD DISSIPATE THIS EVENING. OTHERWISE...
IFR/LIFR LOW CLOUDS AND FOG PATCHES SHOULD DEVELOP ACROSS THE
SOUTH COAST/CAPE AND ISLANDS THIS EVENING. THESE LOW CLOUDS/FOG
PATCHES SHOULD ADVANCE FURTHER NORTH AND WEST...PROBABLY PRODUCING
MVFR/IFR CIGS/VSBYS LATE TONIGHT FOR MUCH OF THE REGION. HOWEVER
THERE IS UNCERTAINTY ON AREAL COVERAGE AND TIMING.

WEDNESDAY...MODERATE CONFIDENCE. LOW CLOUDS AND FOG PATCHES
EXPECTED TO LIFT AND DISSIPATE DURING MID MORNING. VFR CONDITIONS
EXPECTED THEREAFTER.

WEDNESDAY NIGHT...MODERATE CONFIDENCE.  POTENTIAL FOR RENEWED
MVFR/IFR CIGS/VSBYS IN AREAS OF FOG AS NIGHT PROGRESSES.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF. GREATEST UNCERTAINTY
IN CIG/VSBY AT BOS EXISTS THRU 22Z DUE TO PRESENCE OF
SHOWERS/T-STORMS INTERACTING WITH THE LOCAL SEA BREEZE BOUNDARY.
MAIN THREAT FOR T- STORMS IS EXPECTED THRU 22Z. THEREAFTER
CONDITIONS SHOULD IMPROVE TO VFR FOR MUCH OF THE NIGHT. LOW
CLOUDS/FOG MAY ADVANCE TO BOS LATER TONIGHT...WITH IMPROVEMENT TO
VFR DURING WED MORNING.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. RISK FOR SHOWERS/T-
STORMS NEAR BDL THRU 22Z...THEN CONDITIONS SHOULD IMPROVE TO VFR
FOR THE EVENING. LOW CLOUDS AND FOG MAY MOVE INTO THE TERMINAL
LATER TONIGHT...BUT CONFIDENCE ON EXACT TIMING IS LOW. IMPROVING
BACK TO VFR WED MORNING.

OUTLOOK /THURSDAY THROUGH SUNDAY/...

THURSDAY...MODERATE CONFIDENCE. MAINLY VFR DURING THE DAY.
MVFR/IFR CONDITIONS IN PATCHY FOG AT NIGHT. LOW PROBABILITY OF
MVFR/IFR CONDITIONS IN SCT SHRA/TSRA WEST OF KORH.

FRIDAY THROUGH SUNDAY...MODERATE CONFIDENCE. MAINLY VFR. SCT
SHRA/TSRA EXPECTED WITH A COLD FRONT. MVFR/IFR CONDITIONS POSSIBLE
IN +RA.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

HIGH CONFIDENCE. WEAK PRESSURE GRADIENT WILL KEEP WINDS/SEAS BELOW
SMALL CRAFT ADVISORY THRESHOLDS THROUGH WEDNESDAY NIGHT. SOME
SHOWERS/THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE NEAR SHORE
WATERS INTO EARLY THIS EVENING /ESPECIALLY NEAR THE BOSTON AREA/.
LASTLY...AREAS OF FOG ARE EXPECTED TO DEVELOP TONIGHT AND PERSIST
INTO AT LEAST EARLY WEDNESDAY MORNING ACROSS THE SOUTHERN WATERS.
AREAS OF FOG MAY DEVELOP AGAIN WEDNESDAY NIGHT.

OUTLOOK /THURSDAY THROUGH SUNDAY/...

HIGH CONFIDENCE. MAINLY QUIET BOATING WEATHER UNDER A STRONG UPPER
LEVEL RIDGE. SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE
WATERS AT TIMES FRIDAY INTO SUNDAY...RESULTING IN LIGHTNING...
GUSTY WINDS...AND LIMITED VISIBILITIES IN HEAVY RAIN.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...AIR QUALITY ALERT UNTIL 11 PM EDT THIS EVENING FOR CTZ002.
MA...AIR QUALITY ALERT UNTIL 11 PM EDT THIS EVENING FOR MAZ006-007.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...BELK/NMB
NEAR TERM...NMB
SHORT TERM...NMB
LONG TERM...BELK
AVIATION...BELK/NMB
MARINE...BELK/NMB
Hazardous weather outlook, Aug 18, 4:47 PM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
447 PM EDT TUE AUG 18 2015

CTZ003-004-MAZ002>005-008>024-026-RIZ001>008-192100-
TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
447 PM EDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR TOLLAND AND WINDHAM COUNTIES
IN CONNECTICUT...ALL MASSACHUSETTS EXCEPT FOR ESSEX AND BERKSHIRE
COUNTIES...AND RHODE ISLAND.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS...HEAVY RAINFALL...
AND LOCALIZED STREET FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A MODERATE RISK OF HEAVY RAIN AND URBAN AND POOR DRAINAGE
FLOODING WITH SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002-MAZ006-007-192100-
HARTFORD CT-WESTERN ESSEX MA-EASTERN ESSEX MA-
447 PM EDT TUE AUG 18 2015

...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HARTFORD COUNTY CONNECTICUT
AND ESSEX COUNTY MASSACHUSETTS.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS...HEAVY RAINFALL...
AND LOCALIZED STREET FLOODING.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A MODERATE RISK OF HEAVY RAIN AND URBAN AND POOR DRAINAGE
FLOODING WITH SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-192100-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
447 PM EDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Aug 18, 3:33 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
333 PM EDT TUE AUG 18 2015

MAZ026-182015-
NORTHWEST MIDDLESEX COUNTY-
333 PM EDT TUE AUG 18 2015

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TOWNSEND...OR 8 MILES EAST OF
FITCHBURG... MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PEPPERELL...GROTON...LUNENBURG...TOWNSEND...HOLLIS...AYER...SHIRLEY
AND BROOKLINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4270 7155 4268 7156 4267 7154 4265 7154
      4264 7150 4260 7149 4256 7167 4261 7166
      4262 7171 4268 7174 4271 7165
TIME...MOT...LOC 1933Z 247DEG 7KT 4264 7166

KJC
Special weather statement, Aug 18, 3:46 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
346 PM EDT TUE AUG 18 2015

MAZ013-017-RIZ001-182030-
NORTHERN BRISTOL-WESTERN NORFOLK-NORTHWEST PROVIDENCE-
346 PM EDT TUE AUG 18 2015

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER CUMBERLAND...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAWTUCKET...WOONSOCKET...CUMBERLAND...FRANKLIN...NORTH
ATTLEBOROUGH...ATTLEBORO...MANSFIELD...LINCOLN...FOXBOROUGH...NORTH
SMITHFIELD...NORFOLK...WRENTHAM AND PLAINVILLE.

LAT...LON 4195 7151 4212 7139 4204 7119 4189 7136
      4190 7138
TIME...MOT...LOC 1945Z 210DEG 9KT 4196 7139

KJC
Special weather statement, Aug 18, 3:55 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
355 PM EDT TUE AUG 18 2015

MAZ005-013-182045-
CENTRAL MIDDLESEX COUNTY-WESTERN NORFOLK-
355 PM EDT TUE AUG 18 2015

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER BELLINGHAM...OR OVER FRANKLIN...MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRAMINGHAM...FRANKLIN...MILFORD...WALPOLE...ASHLAND...BELLINGHAM...
HOLLISTON...MEDWAY...MEDFIELD...NORFOLK...MILLIS...MENDON...DOVER AND
SHERBORN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4227 7143 4219 7125 4204 7142 4207 7150
      4212 7150 4213 7148 4216 7148
TIME...MOT...LOC 1955Z 209DEG 9KT 4209 7144

KJC
Special weather statement, Aug 18, 4:45 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
445 PM EDT TUE AUG 18 2015

MAZ005-012-013-182130-
SOUTHERN WORCESTER-CENTRAL MIDDLESEX COUNTY-WESTERN NORFOLK-
445 PM EDT TUE AUG 18 2015

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER FRANKLIN...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PEAS AND TORRENTIAL DOWNPOURS CAN BE EXPECTED
WITH THIS STORM. RADAR WAS ESTIMATING RAINFALL RATES UP TO 1.5
INCHES PER HOUR.

LOCATIONS IMPACTED INCLUDE...
FRANKLIN...MILFORD...WALPOLE...SHARON...FOXBOROUGH...BELLINGHAM...
HOLLISTON...MEDWAY...MEDFIELD...NORFOLK...WRENTHAM...PLAINVILLE...
MILLIS...HOPEDALE...MENDON...DOVER AND SHERBORN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4210 7118 4201 7138 4202 7138 4202 7142
      4212 7156 4225 7135
TIME...MOT...LOC 2043Z 235DEG 7KT 4210 7138

KJC
Special weather statement, Aug 18, 5:29 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
529 PM EDT TUE AUG 18 2015

CTZ002-MAZ009-011-182215-
HARTFORD-EASTERN HAMPDEN-WESTERN HAMPDEN-
529 PM EDT TUE AUG 18 2015

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER GRANBY...OR 12 MILES NORTHWEST OF
WINDSOR... MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PEAS AND TORRENTIAL DOWNPIURS CAN BE EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AGAWAM...SUFFIELD...GRANBY...CANTON...SOUTHWICK...EAST GRANBY...
HARTLAND...GRANVILLE AND TOLLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4204 7301 4209 7272 4196 7265 4191 7291
      4192 7291 4197 7289 4197 7296
TIME...MOT...LOC 2128Z 248DEG 9KT 4197 7288

KJC
Special weather statement, Aug 18, 5:59 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
559 PM EDT TUE AUG 18 2015

MAZ004-005-012-182245-
NORTHERN WORCESTER-SOUTHERN WORCESTER-CENTRAL MIDDLESEX COUNTY-
559 PM EDT TUE AUG 18 2015

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM HOLDEN TO NEAR
WESTBOROUGH...AND WAS MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WORCESTER...FRAMINGHAM...LEOMINSTER...MARLBOROUGH...SHREWSBURY...
HUDSON...WESTBOROUGH...GRAFTON...SUDBURY...HOLDEN...ASHLAND...
HOPKINTON...NORTHBOROUGH...CLINTON...WAYLAND...MAYNARD...LUNENBURG...
SOUTHBOROUGH...LANCASTER AND RUTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THESE STORMS. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4254 7168 4253 7168 4253 7166 4235 7137
      4217 7164 4238 7196 4256 7171
TIME...MOT...LOC 2159Z 239DEG 13KT 4237 7185 4223 7164

KJC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 12:18 PM EDTSpecial Weather StatementBOXFranklin42 min
Aug 18, 12:37 PM EDTSpecial Weather StatementBOXHampden38 min
Aug 18, 1:26 PM EDTSpecial Weather StatementBOXHampden49 min
Aug 18, 2:38 PM EDTSpecial Weather StatementBOXSuffolk37 min
Aug 18, 3:02 PM EDTSpecial Weather StatementBOXNorfolk43 min
Aug 18, 3:06 PM EDTSpecial Weather StatementBOXSuffolk39 min
Aug 18, 3:08 PM EDTSpecial Weather StatementBOXEssex37 min
Aug 18, 3:33 PM EDTSpecial Weather StatementBOXMiddlesex42 min
Aug 18, 3:46 PM EDTSpecial Weather StatementBOXNorfolk44 min
Aug 18, 3:55 PM EDTSpecial Weather StatementBOXNorfolk50 min
Aug 18, 4:10 PM EDTAreal Flood WarningBOXBristol, Norfolk2 hr
Aug 18, 4:45 PM EDTSpecial Weather StatementBOXNorfolk45 min
Aug 18, 5:27 PM EDTAreal Flood WarningBOXMiddlesex, Norfolk, Worcester3 hr
Aug 18, 5:29 PM EDTSpecial Weather StatementBOXHampden46 min
Aug 18, 5:59 PM EDTSpecial Weather StatementBOXWorcester46 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.